New York, 2003

Heavy Snow in New York, February 12, 2003

February 12, 2003 · NWS BUF · 3 events in 3 counties and zones

Lake effect snows developed in a westerly flow during the early morning hours of the twelfth. The band was very steady state except for a brief time late on the thirteenth when a ripple developed moving the snows onshore over Monroe county where seven inches fell.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Lake effect snows developed in a westerly flow during the early morning hours of the twelfth. The band was very steady state except for a brief time late on the thirteenth when a ripple developed moving the snows onshore over Monroe county where seven inches fell. Snowfalls over Oswego county were extreme with over four feet near Hannibal and three feet across the central part of the county. This was primarily due to its longevity rather than the rate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 11, 9:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 11, 9:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
910 PM EST TUE FEB 11 2003

SNOW CURRENTLY ON RADAR IS ASSOCIATED WITH A PREFRONTAL CONVERGENCE
AREA WHICH THE 18Z MESOETA COULD NOT FIND.  BUFKIT SHOWS ELEVATED
OMEGA, BUT IT IS WELL ABOVE THE CRYSTAL GROWTH REGION.  WE WILL
UPDATE WHERE SNOW IS FALLING OR IMMINENT TO REMOVE TIMING.  THE MAIN
AREA OF SNOW HAS MOVED QUICKLY ACROSS MICHIGAN THIS EVENING AND IS
ON TRACK TO REACH THE WESTERN END OF THE STATE AROUND 2 AM.

OTHERWISE WE WILL UPDATE TO CLEAN UP EVENING WORDING AND TEMPERATURE
WORDING WHERE TEMPERATURES ARE CLOSE TO THE OVERNIGHT LOWS.

THE PREVIOUS DISCUSSION:

OUR MAIN FOCUS IS ON THE ARCTIC FRONT THAT IS CURRENTLY PUSHING
THROUGH THE CENTRAL GREAT LAKES. AS THE FRONT CROSSES WESTERN AND
CENTRAL NEW YORK BETWEEN 06Z AND 12Z...IT WILL BRING A QUICK 1 TO 2
INCHES OF SNOW TO THE ENTIRE AREA. INCREASING SOUTHWEST WINDS AHEAD
OF THE FRONT WILL ENHANCE THE SNOWFALL EAST OF LAKE ONTARIO AFTER
MIDNIGHT.

THERE WILL ALSO BE SOME ENHANCEMENT TO THE GENERAL SNOWFALL ACROSS
THE SOUTHERN TIER TONIGHT AND WEDNESDAY AS BRISK WESTERLY WINDS
BEHIND THE FRONT PROVIDE AN UPSLOPE COMPONENT EAST OF LAKE ERIE.
THEREFORE...A LAKE EFFECT SNOW ADVISORY HAS BEEN ISSUED TONIGHT AND
WEDNESDAY FOR CHAUTAUQUA AND CATTARAUGUS COUNTIES.

THE COMBINATION OF SNOW AND INCREASING WINDS WILL ALSO CREATE VERY
POOR VISIBILITY IN BLOWING AND DRIFTING SNOW  LATER TONIGHT AND
WEDNESDAY.

STRONG COLD AIR ADVECTION BEHIND THE FRONT (850 MB TEMPERATURES ARE
FORECAST TO DIP TO ABOUT -22C BEHIND WEDNESDAY AFTERNOON) WILL SET
THE STAGE FOR SIGNIFICANT LAKE EFFECT SNOW SOUTHEAST OF LAKE ONTARIO
WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. INITIALLY...THE
STEERING WINDS WILL DIRECT THE STEADIEST SNOW ACROSS EASTERN
WAYNE...NORTHERN CAYUGA AND OSWEGO COUNTIES. THE SNOW WILL THEN
SHIFT A LITTLE TO THE NORTH WEDNESDAY EVENING AS ANOTHER UPPER LEVEL
IMPULSE MOVES INTO SOUTHERN QUEBEC. IN THE WAKE OF THIS
FEATURE...THE BANDS WILL SHIFT BACK TO THE SOUTH.

THE MODELS ARE CONSISTENT IN TRACKING A CLIPPER ACROSS THE CENTRAL
GREAT LAKES LATE WEDNESDAY NIGHT. BACKING WINDS AHEAD OF THE LOW
WILL CAUSE THE WEAK SNOWBANDS OFF LAKE ERIE TO DRIFT SLOWLY TO THE
NORTH.

INCREASING LOW LEVEL SHEAR AHEAD OF THE CLIPPER WILL WEAKEN THE LAKE
ONTARIO SNOWBAND A BIT THURSDAY MORNING...BUT IT WILL REORGANIZE
THURSDAY AFTERNOON AS BOUNDARY LAYER WINDS SHIFT TO THE NORTHWEST
BEHIND THE LOW.

THIS LATEST OUTBREAK OF ARCTIC AIR WILL LINGER INTO THE END OF THE
WEEK.

.BUF...LAKE EFFECT SNOW WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT
       NYZ004>006-008.
    LAKE EFFECT SNOW ADVISORY LATE TONIGHT AND WEDNESDAY NYZ019-020.

APB
Hazardous weather outlook, Feb 11, 5:05 AM EST, 19 hours 55 minutes before
NYZ001>008-010>014-019>021-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
505 AM EST TUE FEB 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ANOTHER ARCTIC AIR MASS WILL SLIDE SOUTHEAST ACROSS OUR REGION
WEDNESDAY INTO THURSDAY WITH SOME OF THE COLDEST AIR WE HAVE SEEN
THIS SEASON.  BANDS OF LAKE EFFECT SNOW ARE EXPECTED, ESPECIALLY
EAST AND SOUTHEAST OF LAKE ONTARIO.  HEAVY ACCUMULATIONS ARE
POSSIBLE DURING THIS PERIOD FROM EASTERN WAYNE COUNTY TO THE TUG
HILL AREA OF LEWIS COUNTY.  WATCHES HAVE BEEN POSTED FOR WEDNESDAY
AND WEDNESDAY NIGHT FOR THOSE COUNTIES.  AREAS SOUTHEAST OF LAKE
ERIE WILL HAVE LESS BECAUSE OF THE ICE COVER BUT WINDS COMBINED WITH
SNOW WILL PRODUCE DIFFICULT DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WILL BE GREATLY APPRECIATED.

SAGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Monroe

When
February 12, 1:00 AM EST
Where
Monroe forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Heavy Snow, Oswego

When
February 12, 10:45 AM EST
Where
Oswego forecast zone
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cayuga

When
February 12, 11:15 AM EST
Where
Northern Cayuga forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343196, 5343194, 5343195.